Missouri, 2010

Winter Weather in Missouri, February 14, 2010

February 14, 2010 · NWS PAH · 2 events in 2 counties and zones

A strong upper level low moved southeast across Missouri, then east across Kentucky. The heaviest snowfall rates, which did not occur over southeast Missouri, were associated with a deformation zone on the north side of the upper low.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong upper level low moved southeast across Missouri, then east across Kentucky. The heaviest snowfall rates, which did not occur over southeast Missouri, were associated with a deformation zone on the north side of the upper low. Only about an inch of snow fell from Cape Girardeau northward, with less than an inch elsewhere in southeast Missouri. However, roads that were wet from light rain and drizzle on Valentines Day froze solid. The ice under the snow was more of a travel concern than the snow itself.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 1:53 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 14, 1:53 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST SUN FEB 14 2010

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
STRONG CYCLONIC CIRCULATION CENTER WAS DEPICTED VERY WELL IN WATER
VAPOR IMAGERY ENTERING NW MISSOURI EARLY THIS AFTERNOON. THIS
FEATURE WILL DROP SOUTHEAST...THEN TURN EAST ACROSS THE LOWER OHIO
VALLEY LATE TONIGHT. MODELS ARE IN GOOD AGREEMENT ON THE TRACK OF
THE 700 MB LOW CENTER...TAKING IT ROUGHLY ALONG THE OHIO RIVER
OVERNIGHT. OLD FORECASTING RULE OF THUMB IS THAT THE AXIS OF
HEAVIEST SNOW FALLS JUST NORTH OF THE MID LEVEL LOW TRACK. GFS/NAM
MODEL QPF ACTUALLY FOLLOWS THIS RULE OF THUMB. AN AXIS OF WARNING
CRITERIA /4 INCHES IN 12 HOURS/ SNOWFALL IS FORECAST BY BOTH MODELS
ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR.

AS FOR THE PRECISE AMOUNTS...THAT IS NOT AS CLEAR CUT. THE GFS
REMAINS MORE ROBUST THAN THE NAM WITH ITS QPF. THIS HAS BEEN THE
CASE FOR QUITE SOME TIME. PAST EXPERIENCE WITH SNOW SYSTEMS THIS
WINTER HAS BEEN THE GFS HAS BEEN A LITTLE OVERDONE. WILL TREND A
LITTLE LOWER THAN THE 12Z GFS...THOUGH NOT BY MUCH. ADDING UP 24
HOURS OF SNOW TOTALS YIELDS AROUND 6 INCHES IN SW INDIANA...WITH 4
TO 5 INCHES SOUTH TO KOWB AND WEST TO KFWC. THE WARNING WILL BE
EXPANDED JUST A FEW COUNTIES WEST TO KFWC /FAIRFIELD IL/ AND KCUL
/CARMI IL/. MAIN IMPEDIMENT TO HEAVIER AMOUNTS IS A PERIOD OF MID
LEVEL DRYING AS THE 700 MB LOW CENTER PASSES OVERHEAD. SNOW TO
LIQUID RATIOS WILL GRADUALLY STEEPEN OVERNIGHT AS COLDER AIR ARRIVES
AND DEPTH OF THE DENDRITIC GROWTH ZONE /MINUS 8 TO MINUS 12 C LAYER/
INCREASES.

ELSEWHERE...BOTH MODELS INDICATE A MID LEVEL DRY SLOT WILL REALLY
INHIBIT SNOWFALL PRODUCTION. THIS WOULD BE EXPECTED SOUTH OF THE MID
LEVEL LOW. GENERALLY 1 TO 3 INCHES ARE FORECAST BY BOTH MODELS IN
THE ADVISORY AREA...WHICH WILL BE EXPANDED SOUTHWEST TO A
KCGI/KPAH/MURRAY LINE. LOCAL POLICY ALLOWS SOME FLEXIBILITY WITH
ADVISORY ISSUANCES IN CASES OF RAIN CHANGING TO SNOW...WHEN FREEZING
MOISTURE ON ROADS CREATES MORE DANGEROUS CONDITIONS. TEMPS WILL FALL
INTO THE LOWER 20S IN MOST AREAS BY AROUND 12Z.

SNOW WILL WIND DOWN MONDAY MORNING...WITH SCATTERED FLURRIES OR SNOW
SHOWERS PERSISTING THE REST OF THE DAY. MAINLY NUISANCE TYPE SNOW IS
EXPECTED...THOUGH PARTS OF THE WARNING AREA COULD PICK UP ANOTHER
INCH OR TWO. COLD AIR ADVECTION...SNOW COVER...AND OVERCAST SKIES
WILL KEEP TEMPS GENERALLY IN THE 20S THROUGH THE DAY.

MONDAY NIGHT THROUGH TUESDAY NIGHT...COLD CYCLONIC FLOW WILL
PERSIST. EXPECT PLENTY OF CLOUDS AND SOME FLURRIES...ALONG WITH
TEMPS REMAINING MAINLY BELOW FREEZING. THE EXCEPTION WILL BE OVER
PARTS OF SE MISSOURI...WHERE THERE WILL BE LITTLE IF ANY SNOW
COVER...AND LESS CLOUDINESS.

HIGH PRESSURE WILL APPROACH ON WEDNESDAY...PASSING OVERHEAD THURSDAY
NIGHT. THIS WILL RESULT IN CLEARING SKIES AND LIGHTER WINDS. THE
PRESENCE OF SNOW COVER WILL REALLY SLOW DOWN THE WARMUP IN SW
INDIANA AND NEARBY AREAS. WILL LOWER TEMPS IN NORTHEAST
COUNTIES...BUT LITTLE CHANGE WILL BE MADE IN SE MISSOURI.

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS STILL SHOWING PLENTY OF VARIABILITY FOR THE LATE WEEK
SYSTEM...BUT DECIDED TO LEAN HEAVILY TOWARD THE ECMWF AS THE GFS
APPEARS TO BE TOO AGGRESSIVE....AGAIN. SAID SYSTEM WILL BEGIN TO
OVERPREAD THE REGION STARTING FRIDAY AND CONTINUE INTO SATURDAY. PER
MODEL CRITICAL THICKNESSES AND SOUNDINGS...HAVE A RAIN/SNOW MIX ON
FRIDAY OVER THE SOUTHEAST THIRD OF THE CWA WITH SNOW ELSEWHERE...
THEN ALL SNOW FOR FRIDAY NIGHT AND SATURDAY. WITH DAYTIME
TEMPERATURES EXPECTED TO BE A0A FREEZING AND MODELS ONLY INDICATING
LIGHT QPF AMOUNTS...ONLY MINOR SNOWFALL ACCUMULATIONS EXPECTED AT
THIS TIME.

&&

.AVIATION...
IFR CIGS AND LOW MVFR/HIGH IFR VSBYS SHOULD CONTINUE AT THE KCGI
AND KPAH SITES THROUGH 06Z. AS A WEAK LOW PRESSURE SYSTEM MOVES
EAST FROM SOUTHERN MISSOURI...VERY LIGHT DRIZZLE OR RAIN WILL
CONTINUE AT THE KCGI AND KPAH SITES THROUGH 00Z...THEN CHANGE OVER
TO SNOW. AT THE KEVV AND KOWB SITES MVFR CIGS AND VSBYS WILL
BECOME IFR BY 00Z AND CONTINUE THROUGH 15Z MONDAY. PRECIPITATION
AT THE KEVV AND KOWB SITES WILL CONTIINUE AS SNOW. THE HIGHEST
SNOWFALL ACCUMULATIONS STILL APPEAR TO BE TARGETING KEVV/KOWB...WITH
AMOUNTS MUCH LOWER AT KCGI/KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CST
     MONDAY FOR BALLARD-CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-
     HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CST MONDAY
     FOR DAVIESS-HENDERSON.

MO...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CST
     MONDAY FOR CAPE GIRARDEAU-PERRY MO.

IL...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CST
     MONDAY FOR ALEXANDER-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CST MONDAY
     FOR EDWARDS-WABASH-WAYNE IL-WHITE.

IN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CST MONDAY
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...MY
LONG TERM/AVIATION...JAP
Hazardous weather outlook, Feb 14, 3:57 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CST SUN FEB 14 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CST SUN FEB 14 2010

...WINTER WEATHER EVENT TONIGHT AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN
POSTED TONIGHT FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN
ILLINOIS...AND A SMALL PORTION OF SOUTHEAST MISSOURI. SNOW TONIGHT
WILL BE HEAVIEST ALONG AND NORTH OF INTERSTATE 64 IN SOUTHWEST
INDIANA AND SOUTHERN ILLINOIS...WHERE AROUND 6 INCHES WILL BE COMMON. THE
LOWEST AMOUNTS WILL BE OVER PARTS OF SOUTHEAST MISSOURI...WHERE AN
INCH OR LESS IS EXPECTED.

PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS ISSUED BY THE
NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR DETAILS ON THE
COVERAGE...TIMING AND SNOWFALL AMOUNTS ASSOCIATED WITH THIS STORM SYSTEM.

MINOR RIVER FLOODING CONTINUES FROM GRAND CHAIN TO CAIRO ILLINOIS
ON THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ON
THESE POINTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL TAPER TO FLURRIES MONDAY MORNING. THE COMBINATION OF
COLDER AIR AND GUSTY WINDS WILL LOWER WIND CHILLS TO AROUND 10
DEGREES IN THE MORNING. SOME MINOR BLOWING AND DRIFTING SNOW WILL
OCCUR...EVEN AFTER THE SNOW ENDS.

ANOTHER WINTER WEATHER EVENT IS POSSIBLE FRIDAY NIGHT AND
SATURDAY. THE STORM TRACK WILL DETERMINE THE AMOUNTS AND TYPES OF
PRECIPITATION. PRELIMINARY THINKING IS THE LOW PRESSURE SYSTEM
WILL TRACK TO OUR SOUTH...BRINGING MAINLY SNOW TO MOST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE URGED TO RELAY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE...ESPECIALLY ONCE THE FIRST INCH HAS FALLEN.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Cape Girardeau

When
February 14, 6:00 PM CST to 11:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 14, 6:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212451, 212452.